Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
155 Doctors are Online

Used condoms, but broke. Took morning after pill. Had light bleeding. Again to pill and noticed no spotting. Indication of pregnancy?

User rating for this question
Very Good
Answered by
Practicing since : 2007
Answered : 1201 Questions
Question
Hello, I am very stressed with the thought I may be pregnant. My boyfriend and I used condoms but in the last month, it broke twice (within the same menstral cycle). Both times , I took the morning after pill within the 12 hours. The first time, I had light bleeding a few days after. With the second morning after pill (i took it a week ago) I still haven't had any spotting.

Is this an indicator that I am pregnant?

Many thanks
Posted Tue, 16 Jul 2013 in General Health
 
 
Answered by Dr. Jorge Brenes-Salazar 1 hour later
Dear XXXXXXX

thanks for your concern. This doesnt necesarily mean you are pregnant since the objective of the morning after pill is to discourage implantationin the uterus but not necessarily shedding of the endometrium. My best advise would be to keep monitoring your cycle and if you see a 1-2 week menstrual delay a pregnancy test would be in order

yours truly

Dr Brenes Salazar MD
Mayo Clinic MN
Above answer was peer-reviewed by
 
Follow-up: Used condoms, but broke. Took morning after pill. Had light bleeding. Again to pill and noticed no spotting. Indication of pregnancy? 35 hours later
Thanks so much for your response.

So just to confirm - even though I took the morning after pill twice in a cycle, I should still expect my period to arrive at around the same time or a little early or late (as indicated on the morning after pill website)?

Would I expect to see any symptoms this early if I was pregnant or could it be the result of the pill (s). My nipples have been a little more hard than usual but not sore or swollen. I'm not sure whether it is my imagination or whether this is a symptom as I am a bit stressed with the whole situation!

Thanks so much for your assistance.
 
 
Answered by Dr. Jorge Brenes-Salazar 1 hour later
Dear XXXXXXX

Both the stress and the medication can give non-specific symptoms; in terms of the nipples, the manifestation we usually encounter is tenderness or soreness, which can be along with nausea an early symptom of pregnancy. Your period should be indeed in time or close; if you have a delay of at least 1 week, then a pregnancy test would be in order.

All in all, breath in, breathe out! Stress and anxiety can delay a menstrual period as well.

Best regards
Above answer was peer-reviewed by
 
Follow-up: Used condoms, but broke. Took morning after pill. Had light bleeding. Again to pill and noticed no spotting. Indication of pregnancy? 9 hours later
Thanks again for your response - I am sorry to bombard you with questions, this will definitely be the last one!

So to confirm, the erect nipples could be simply a result of the medication?

Also, as I am driving myself (and my husband) absolutely crazy and my period is not due for around another week, would it be too early to test for a possible pregnancy? I think my fear comes from the fact the second 'mishap' happened around the middle of my cycle, which I know is the most XXXXXXX time to conceive.


Thanks again for your help, it is very appreciated.
 
 
Answered by Dr. Jorge Brenes-Salazar 1 hour later
Dear XXXXXXX

1) Yes, the erect nipples could be a hormonal side effect

2) indeed that is the most fertile window, but it would still be early to have a pregnancy test; hormones are detected at least a week after the first missed period

3) easier said than done but relax! I have learned that it makes little sense to worry about the future since we cant change it, and we forget to live the present...

best regards
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor